Your Smile: Don’t Overlook Medication Side Effects

When you purchase medication from the drugstore or you pick up your prescription from the pharmacy, there’s something that comes with it (that you might ignore). It’s the literature that provides you with all the details you might need, including not only dosage instructions but also potential side effects. While you might not want to worry yourself about obscure possibilities, what you might fail to notice is that certain medications can cause side effects that impact your oral health. Never realized such a thing might happen? Let us address a couple common concerns.

Dry Mouth

Did you know that medication very commonly causes dry mouth? That is, a lot of medications can cause this problem. Here’s why you need to keep this in mind (and let us know if your mouth feels particularly dry): You need enough saliva and moisture in your mouth to keep bacteria from overgrowing, causing bad breath, damaging your smile with decay and inflammation, and more. Either you need a new medication or we need to assist you in finding ways to keep moisture levels up, so your oral health isn’t compromised.

Staining

While ending up with stained teeth is not common to a long list of medications, it is certainly something to think about. Before you take any medication, check out the side effects to see how it may affect your oral health or the appearance of your smile. For example, commonly prescribed antibiotics like doxycycline and tetracycline have the potential to stain your teeth. This is not a superficial stain or one that will go away. It’s deep and may require veneers or bonding for improvement.

Ask Questions During Visits For The Answers You Need

When you have questions about something related to your smile health, remember to ask when you see us! Schedule care with your Southlake, TX dentist today by calling Gregory Wright, DDS at (817) 481-7999. We gladly serve patients from Southlake, Grapevine, Keller, Trophy Club, Colleyville, and surrounding areas.